Easy Bruising

By Denise Eilers, RN, BSN

easy bruising

No one skates through life without an occasional bruise, whether it’s a learning-to-walk toddler bumping into a coffee table, a harried worker inadvertently walking into the corner of a desk, or an amateur home handyman hitting a finger with a hammer. Such occurrences are seldom a cause for concern. For those with chronic kidney disease, however, frequent and easy bruising presents problems and challenges.

A bruise occurs when small blood vessels close to the skin’s surface break. Blood then leaks into the surrounding area causing discoloration. As the body breaks down and reabsorbs the blood, the color of the bruise changes from red and blue to green and yellow. Eventually the bruise disappears.

Normal bruising is usually caused by direct trauma to the skin with resultant injury to the blood vessels. The injury sets in motion a complex domino-like series of reactions called the coagulation cascade, resulting in the clotting of blood. This chain reaction involves a host of factors including platelet activation, clotting factors that are produced in the liver and bone marrow, and even adequate nutrition. When something goes awry with this system, abnormal bruising can occur.

The CKD population is getting older and kidney disease compounds the normal effects of aging. Capillaries become more fragile and tissue surrounding the blood vessels weakens. Skin thins and loses the fatty tissue that helps protect vessels. Changes in sweat glands lead to itchy, dry skin.

Various medications can also contribute to easy bruising. Drugs such as Plavix and Aspirin inhibit platelet function. Surprisingly, the effects of Aspirin can last for up to two weeks after stopping the drug. Other medications like Coumadin and Heparin interfere with the coagulation cascade. Corticosteroids, of which Prednisone is one, causes skin to thin and therefore predispose to easy bruising. Don’t forget about topical and inhaled steroids either, such as those used to treat asthma. Supplements like fish oil and ginkgo can have an anticoagulant effect, too. A class of antidepressants, known as SSRIs, changes the serotonin receptors on platelets which could stimulate increased bruising. Never start, change, or stop a medication without checking with a health care professional.

In addition, good nutrition is necessary to counteract easy bruising. Vitamin C keeps blood vessels healthy, Vitamin B2 helps maintain healthy skin and Vitamin K is a vital part of the clotting process. Diarrhea, as a side effect of medication or illness, can deplete vitamins. Likewise, illness and lack of appetite prevent adequate intake of vitamins. In older persons, ill-fitting dentures, difficulty chewing, and trouble swallowing all contribute to nutritional deficiencies.

So what can kidney patients do to curtail or minimize bruising?

Meticulous skin care is paramount. Avoiding sun exposure lessens damage and drying. Bath water should be warm, not hot. Use unscented soaps and pat skin dry. To seal in moisture, apply moisturizer while the skin is still damp. Never use alcohol-based products or abrasive body scrubs. Wearing long-sleeved clothing can offer good protection, too. Keep nails short, clean, and smooth to forestall scratching injuries.

Use common sense to head off accidents that could result in bruising. Be alert to hazards in the environment. For those prone to falls, use assistive devices such as walkers or canes. In health care facilities, be careful to avoid bumping bed rails. Keep elbows and hands tucked when being transported by wheelchair. Both diabetics and non-diabetic kidney patients may suffer from neuropathy which may lessen the sensation of painful injuries.

Check skin regularly and, most importantly, report frequent and easy bruising to the physician.

Although bruising is a frustrating problem for kidney patients, understanding some of the causes and preventative measures can help minimize the risks and complications.

Reference
Abramson N and Valente J , Easy Bruisability, South Med J, 2006;99(4):366-370

Denise Eilers - easy bruisingAbout the Author
Denise Eilers, RN, BSN, is a healthcare professional whose husband, Jerry, was on home hemodialysis from 1980 until his death in October 2004. She teaches nursing fundamentals at United Township Area Career Center in East Moline, IL. Denise resides in Davenport, IA, where she volunteers with Genesis VNA Hospice. Denise has written two previous articles about her life with Jerry for KidneyTimes (click on EasyLink Access numbers 108 and 200).

Uploaded: 1-4-2009

Web ID 267

SHARE